BackgroundNeurologic toxicities with immune therapy are rare, but can cause devastating and often permanent injury when they occur. Although there is increasing interest in the potential synergism between immune therapy and radiation, it is possible that such combinations may lead to a greater number or increased severity of immune-related adverse events. We present here a case of extensive and progressive transverse myelitis following combined therapy, which did not improve until treatment with infliximab. This case highlights the unmet need for treatment of adverse events that are refractory to consensus recommendations, and may ultimately require further study and incorporation into future published guidelines.
Case presentationWe report a case of a 68-year-old with metastatic melanoma, who developed transverse myelitis in the setting of immune checkpoint blockade and spinal irradiation for vertebral metastases. Despite management according to published consensus guidelines: cessation of immune therapy, high-dose steroids, and plasmapheresis, he continued to deteriorate neurologically, and imaging revealed a progressive and ascending transverse myelitis. The patient was then treated with infliximab, and demonstrated dramatic imaging and modest clinical improvement following the first treatment cycle.
ConclusionsThis is the first report describing the successful use of infliximab in immune therapy and radiation-related transverse myelitis that was not responding to recommended therapy. Evaluation of additional treatment options such as infliximab for high-grade immune-related neurologic toxicities is warranted, and may be needed earlier in the disease process to prevent significant morbidity. The adverse effects of immune therapy when used in combination with radiation also require further investigation.